Michigan, 2006Lake-Effect Snow in Michigan, December 7, 2006
December 7, 2006 · NWS IWX · 2 events in 2 counties and zones
A cold front ushered in colder air across the relatively warm waters of the Great Lakes, resulting in several bands of lake effect snow showers. One dominant band set up from far southwestern Michigan into Northern Indiana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front ushered in colder air across the relatively warm waters of the Great Lakes, resulting in several bands of lake effect snow showers. One dominant band set up from far southwestern Michigan into Northern Indiana. Amounts ranged from 11 inches in Marcellus to 7 inches in Cassopolis, to 6 inches in White Pigeon, Sturgis and Union.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 6, 6:30 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 6, 6:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST WED DEC 6 2006
.AVIATION...
GENERALLY STAYED ON SAME COURSE AS PREVIOUS FORECAST FOR BOTH TAF
SITES. INTENSE LAKE EFFECT SNOW BAND EXPECTED TO SET UP OVERNIGHT.
TRAJECTORIES SUGGEST THIS BAND WILL BE NEAR OR JUST EAST OF KSBN.
THEREFORE KEPT PREVAILING 2SM WITH A TEMPO 1/2SM MODERATE SNOW FOR
NOW. WILL LIKELY NEED TO LOWER VIS HERE AS BANDS SET UP AND SHOULD
BEGIN TO SEE THIS WITH NEXT ROUTINE ISSUANCE. THIS SHOULD CONTINUE
INTO MID AFTERNOON THURSDAY BEFORE DEEPER MOISTURE AND LIFT BEGIN TO
SHIFT EAST AND EVENT TAPERS. CONTINUED MVFR THROUGH END OF TAF
PACKAGE. AT KFWA...VIS AND CIG RESTRICTIONS WILL DEPEND ON WHERE
INTENSE BAND CURVES AND ITS TRAJECTORY. VERY DIFFICULT THIS FAR
INLAND TO PINPOINT LOCATION UNTIL DEVELOPMENT OCCURS. BEST THINKING
IS THAT IT WILL BE JUST WEST OF AIRPORT. WOULD HAVE PREFERRED A
SLIGHTLY HIGHER PREVAILING VIS GROUP AT KFWA BUT WILL CONTINUE WITH
THE 2SM -SN FOR CONSISTENCY AND AVOID A FLIP FLOP. WILL LIKELY SEE
PREVAILING MVFR WITH OCCASIONAL DROPS TO IFR OR EVEN LIFR IF THE
INTENSE BANDS MOVES IN. AGAIN...KEPT MVFR LATE IN THE PERIOD AS
EVENT FINALLY WINDS DOWN.
&&
.SHORT TERM...
TONIGHT THROUGH THURSDAY NIGHT.
...SIGNIFICANT LAKE EFFECT SNOW EXPECTED FOR PARTS OF THE FORECAST
AREA LATE TONIGHT THROUGH THURSDAY EVENING...
A COLD FRONT WAS PASSING ACROSS THE REGION THIS AFTN. MUCH COLDER
AIR WILL FILTER RAPIDLY SOUTHEAST INTO THE FCST AREA TONIGHT...AND
WILL CONTINUE ACROSS THE REGION ON THURSDAY. WATER VAPOR IMAGERY
THIS AFTN DEPICTED AN UPR LVL S/WV FROM WRN ONTARIO...SOUTHWEST INTO
NRN MN. BOTH THE 12Z NAM-WRF AND 12Z GFS WERE SIMILAR IN REGARDS TO
THE SYNOPTIC TIMING OF THIS SYSTEM ACRS OUR REGION ON THURSDAY.
THIS FEATURE WILL TEAM UP WITH A VERY FAVORABLE LAKE EFFECT SETUP TO
PRODUCE A SIGNIFICANT SNOWFALL ACRS PARTS OF THE REGION. MANY
INGREDIENTS ARE COMING TOGETHER FOR A RELATIVE SHORT BUT POTENT LAKE
EFFECT SCENARIO. 850 MB TEMPS IN THE -15 C AND -20 C RANGE WILL
CROSS OVER THE WARMER WATERS OF LAKE MICHIGAN LATE TONIGHT AND ON
THURSDAY. THESE TEMPERATURES WILL PRODUCE AN EXTREME INSTABILITY
ENVIRONMENT WITH LAKE INDUCED CAPES NEAR 1000 J/KG AND LAKE INDUCED
EQUILIBRIUM LEVELS BETWEEN 10 KFT AND 15 KFT. A MEAN LAYER WIND
FETCH BEGINNING AROUND 300 TONIGHT AND THEN SHIFTING TO A 320
DIRECTION ON THURSDAY WILL PROVIDE THE NECESSARY MOISTURE TO INDUCE
LAKE EFFECT SNOW. MOST OF ALL...CROSS SECTIONAL MODELS...SUCH AS AT
SOUTH BEND...SHOW A PERIOD OF STRONG LOW LVL VERTICAL MOITION (DUE
TO FRICTIONAL AND THERMAL CONVERGENCE) INTERSECTING A MOIST -12 C
AND -18 C LAYER ALOFT...WHICH IS A KEY FACTOR TO PRODUCE MAXIMUM
DENDRITIC GROWTH. THE APCH OF THE S/WV AND THE LAKE EFFECT
PARAMETERS WILL CAUSE SNOW SHOWERS TO DEVELOP...MAINLY AFTER
MIDNIGHT TONIGHT...AND THEY WILL MAXIMIZE IN COVERAGE DURING THE
FIRST PART OF THURSDAY. AT THIS JUNCTURE...THERE WILL PROBABLY BE
ONE DOMINANT LAKE EFFECT SNOW BAND WITH SVRL WEAKER BANDS ON EITHER
SIDE OF IT. CURRENT HIGH RESOLUTION NAM-WRF PLACES THE MOST
SIGNIFICANT BAND FROM NRN BERRIEN COUNTY SOUTHEAST INTO NRN
KOSCIUSKO/NRN WHITLEY COUNTY. AFTER MUCH DELIBERATION...WILL BASED
FORECAST SOMEWHAT ON THE CLIMATOLOGICAL POSITION OF A 320 WIND
FETCH...WHICH PLACES THE HIGHEST SNOWFALL AMOUNTS ACRS
LAPORTE...BERRIEN...CASS/MI...ST JOE/IN...ELKHART AND NE MARSHALL
COUNTIES. ON THE PERIPHERY OF THIS AREA WILL BE SUBSTANTIAL
SNOWFALL AMOUNTS. WITH A SHIFT IN THE PREDOMINANT LAKE EFFECT SNOW
BAND POSSIBLE (10 TO 20 MILES IN EITHER DIRECTION)...IT MUST BE
CAUTIONED THAT FCSTS WILL HAVE TO BE TWEAKED TO SEE WHAT ACTUALLY
COMES TO FRUITION. WITH AN INCREASE IN THE SFC PRESSURE
GRADIENT...BREEZY TO LOCALLY WINDY NORTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS NEAR 35 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING
OF SNOW. DUE TO THE BLOWING AND DRIFTING SNOW FACTOR...HAVE DECIDED
TO GO WITH A WINTER STORM WARNING FOR THE AFOREMENTIONED COUNTIES
AND A SNOW AND BLOWING SNOW ADVISORY FOR ST JOE/MI
...LAGRANGE...NOBLE...KOSCIUSKO AND WHITLEY COUNTIES.
TOTAL SNOWFALL AMOUNTS OF 6 TO 9 INCHES ARE EXPECTED IN THE WARNED
AREA...WITH MAINLY 3 TO 5 INCHES EXPECTED IN THE ADVISORY AREA.
LOCATIONS TO THE EAST WILL SEE GENERALLY 1 TO PERHAPS AS MUCH AS 4
INCHES (LIKE FORT WAYNE)...WHILE POINTS TO THE FAR SOUTHWEST WILL
SEE LESS THAN AN INCH.
AS THE S/WV PASSES EAST OF THE REGION THURSDAY AFTN...LARGE SCALE
SYNOPTIC SUBSIDENCE WILL OCCUR...WHICH WILL LIKELY AFFECT THE
INTENSITY OF THE LAKE EFFECT SNOW BANDS...CAUSING THEM TO WEAKEN.
ALSO...THE ADVECTION OF DRIER AIR TO THE WEST WILL HELP KEEP
SNOWFALL RATES DOWN SOME LATER THURSDAY AFTN.
FOR THURSDAY NIGHT...CONTINUED ADVECTION OF DRIER AIR FROM THE WEST
AND WARMING 850 MB TEMPS WILL GRADUALLY SHUT OFF THE LAKE EFFECT
SNOWS OVERNIGHT.
CURRENT FORECAST TEMPS LOOK GOOD WITH LOWS TONIGHT IN THE UPPER
TEENS AND LOWER 20S WITH HIGHS ON THURSDAY STRUGGLING TO GET OUT OF
THE LOWER 20S. LOWS THURSDAY NIGHT WILL BE COLD RANGING BETWEEN 10
AND 18 DEGREES.
&&
.LONG TERM...
FRIDAY THROUGH WEDNESDAY
BIGGEST FORECAST PROBLEMS ARE CHANCES OF PRECIPITATION SUNDAY NIGHT
INTO MONDAY AND THEN TUESDAY THROUGH WEDNESDAY.
MODEL SOLUTIONS ARE INCONSISTANT AND DIFFERING GREATLY. WILL TREND
TOWARDS EUROPEAN/CANADIAN SOLUTIONS THAT ARE MORE CONSISTANT RUN TO
RUN AND FIT ONGOING FORECAST BEST.
SPECIFICALLY THE NORTHWEST FLOW REGIME WILL CONTINUE THROUGH
MONDAY...SO COLD AND GENERALLY DRY WEATHER EXPECTED. THERE WILL BE
COLD FRONTAL PASSGAGE SUNDAY NIGHT OR MONDAY AND A FEW FLURRIES OR
SPRINKLES ARE POSSIBLE...BUT BECAUSE OF THE LACK OF MOISTURE WILL
CONTINUE TO HAVE A DRY FORECAST UNTIL WE GET CLOSER TO THE EVENT.
THE PATTERN SHIFTS TO A ZONAL AND THEN SOUTHWEST PATTERN AS A TROUGH
DEEPENS OVER THE WESTERN HIGH PLAINS. THIS TROUGH IS FORECAST TO
DEVELOP INTO A POTENTIAL MAJOR WINTER STORM AS IT EJECTS
NORTHEASTWARD OUT OF TEXAS INTO THE MIDWEST. ALL THIS IS FORECAST TO
OCCUR EARLY NEXT WORKWEEK SO WILL MENTION A CHANCE OF RAIN SHOWERS
TUESDAY AND WEDNESDAY IN THE WARM ADVECTION AREA AHEAD OF THE STORM
SYSTEM. DEPENDING ON WHEN (AND IF) PRECIP BEGINS...THERE MAY BE A
PERIOD OF FREEZING RAIN IN THE AREA.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SNOW AND BLOWING SNOW ADVISORY FROM 1 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT FOR INZ006-INZ008-INZ016-INZ017.
WINTER STORM WARNING FROM 1 AM EST /MIDNIGHT CST/ THURSDAY TO
MIDNIGHT EST /11 PM CST/ THURSDAY NIGHT FOR INZ003-INZ004-
INZ005-INZ014.
MI...SNOW AND BLOWING SNOW ADVISORY FROM 1 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT FOR MIZ079.
WINTER STORM WARNING FROM 1 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT FOR MIZ077-MIZ078.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LMZ043-
LMZ046.
GALE WARNING UNTIL 7 PM EST THURSDAY FOR LMZ043-LMZ046.
&&
SHORT TERM/AVIATION...HICKMAN/LASHLEY
LONG TERM....EDDYHazardous weather outlook, Dec 6, 5:38 AM EST, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EST WED DEC 6 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071045-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
438 AM CST WED DEC 6 2006 /538 AM EST WED DEC 6 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS MAY BE HEAVY OVER PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO CONTINUE THURSDAY AND
DIMINISH THURSDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE POSSIBLE
OVER NORTH CENTRAL INDIANA AND SOUTHWEST LOWER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO SEND IN THEIR REPORTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-071045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
538 AM EST WED DEC 6 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY. NORTHWEST WINDS WILL
INCREASE TO GALE FORCE TONIGHT. THE COMBINATION OF VERY COLD
TEMPERATURES AND HIGH WINDS AND WAVES WILL RESULT IN FREEZING
SPRAY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FREEZING SPRAY AND NORTHWEST GALES WILL CONTINUE THURSDAY. CONDITIONS
WILL REMAIN HAZARDOUS FOR SMALL CRAFT THROUGH THE WEEKEND.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Lake-Effect Snow, Cass
- When
- December 7, 12:00 AM EST to 7:13 PM EST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
A persistent band of moderate to heavy lake effect snow dumped 11 inches in Marcellus, 7 inches in Cassopolis and 6 inches in Jones and Union.
Lake-Effect Snow, St. Joseph
- When
- December 7, 12:00 AM EST to 7:13 PM EST
- Where
- St. Joseph forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
The eastern edge of a persistent band of moderate to heavy lake effect snow left around 6 inches of snow in White Pigeon and Sturgis.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 7 to 8, 20061 death · $355,000 · 7 events
- Cold in Wisconsin, December 7, 20061 death · 1 event
- Winter Weather in Vermont, December 7 to 8, 2006$75,000 · 15 events
- Lake-Effect Snow in New York, December 7 to 8, 2006$50,000 · 5 events
- Lake-Effect Snow in Pennsylvania, December 7 to 8, 2006$50,000 · 2 events
- Winter Weather in North Carolina, December 7, 20069 events
- Winter Weather in Pennsylvania, December 7 to 8, 20064 events
- Lake-Effect Snow in Indiana, December 7, 20063 events
- Winter Weather in West Virginia, December 7 to 8, 20062 events
- Lake-Effect Snow in Pennsylvania, December 7 to 8, 20061 event
- Lake-Effect Snow in New York, December 7 to 8, 20061 event
- High Wind in Alaska, December 7, 200653 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323, 5324.